Magazine article Science News

Heartburn Drugs Linked to Vitamin Deficiency: People Who Take Nexium, Prilosec and Other Brands More Prone to Low B12 Levels

Magazine article Science News

Heartburn Drugs Linked to Vitamin Deficiency: People Who Take Nexium, Prilosec and Other Brands More Prone to Low B12 Levels

Article excerpt

Knocking down stomach acid may come with a cost. People with a deficiency in vitamin B12 are more likely to regularly use popular heartburn drugs than those who aren't deficient, researchers find. The connection suggests that the drugs interfere with the digestive process that extracts the vitamin from foods.

Researchers analyzing a large database of medical records report in the Dec. 11 JAMA that taking proton pump inhibitors, or PPIs, was associated with a two-thirds increase in the risk of vitamin B12 deficiency. A chronic B12 shortage can lead to anemia, nerve damage and dementia.

PPIs, sold as Nexium, Prilosec and other brands, curb the stomach's production of acid. This reduces reflux, in which stomach acid splashes up into the tender esophagus and causes heartburn.

But stomach acid is needed for digestion, part of which involves carving vitamin B12 out of proteins in foods. By changing the pH of the stomach, PPIs might inhibit how much vitamin B12 gets cleaved from proteins, says Robert Valuck, a pharmacist at the University of Colorado Denver's campus in Aurora who wasn't part of the new study.

Douglas Corley, a gastroenterologist at the Kaiser Permanente Division of Research in Oakland, Calif., and his colleagues identified nearly 26,000 people with vitamin B12 deficiency in the Kaiser records and matched them up with roughly 184,000 people who didn't have the shortage. The researchers found that 16.2 percent of the deficient group took a PPI or another heartburn drug for at least two years, compared with 10. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.